# SDR 2016FA0000370

- Difficulty date: June 9, 2016
- Submitted: August 12, 2016
- Operation: General aviation
- Aircraft: N13295
- Make and model: Cessna 172M
- Aircraft serial: 17262646
- Engine: Lyc O320*
- System (JASC): 7414 · Magneto/Distributor
- Part: Rotor
- Part number: M3548
- Condition: Cracked
- Location: Magneto
- Part time: 421 hours
- Component: Magneto, Slick
- Component part number: 4370
- Stage of operation: IN
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

AIRCRAFT CAME INTO SHOP FOR ANNUAL INSPECTION AND PILOT MENTIONED THAT ON LAST FLIGHT HE HAD AROUND A 300 RPM DROP ON RT MAGNETO.  PILOT LEANED MIXTURE AND PERFORMED ANOTHER CHECK DURING THE ANNUAL INSPECTION THE TIMING VARIED FROM 25 TO 0 DEGREES BEFORE TOP DEAD CENTER ON NUMEROUS TIMING CHECKS.  THE MAGNETO WAS REMOVED AND OPENED UP TO INSPECT THE POINTS.  UPON INSPECTION THE POINTS WERE IN VERY GOOD CONDITION BUT AS THE MAGNETO WAS ROTATED IT WAS DISCOVERED THAT THE MAGNETO ROTOR SHAFT WAS CRACKED AT THE SLOT/CUTOUT WHERE THE POINTS CAM SLIDES INTO THE SHAFT.  THE DISTRIBUTOR DRIVE GEAR WAS HOLDING THE BROKEN PIECE IN PLACE ALLOWING THE MAG TO FUNCTION BUT HAVING ERRATIC POINT OPENING AND CLOSING DUE TO  THE CAM SLIPPING AND NOT PROPERLY OPENING AND CLOSING THE MOVEABLE POINT.
